Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Overdose of alprazolam,slept after,fine,how to remove the overdose from body?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
My girlfriend took an overdose of Alprazolam - about 15 tabs of 0.25mg and 15 tabs of 0.5mg - yesterday afternoon after a fight. She spent most of the time sleeping till today morning. She is completely fine, up and working now in 24 hours!! She is feeling embarrassed to go see a doctor. What should I do? Is there some diet that would help remove the medicine faster from her system?
Posted Tue, 8 May 2012 in Drug Abuse
Answered by Dr. Pragnesh Vachharajani 51 minutes later

Thanks for posting your query.

First of all be careful,what ever she has done is too XXXXXXX The drug is taken in very heavy dose.Fortunately she did not had any problem so far.You should have taken her to a doctor soon after the incident.

Any way as you say she is fine and working,it is likely that she may have withdrawal symptoms due to the drug now.Normally in 12-15 hours the drugs is excreted from the body.There is no diet that will help to remove the drug faster,as sufficient time has passed and now the drug is well absorbed in the system.Ask her to take plenty of fluids as that will help the drug to wash out from the system.

Still she may have withdrawal symptoms like headache,nausea,abdominal pain,diarrhea,mood swings,low blood pressure,giddiness etc.It is better to visit a doctor without shying just for general check up and any missed element.

Apart from this she needs psychiatric advise and consultation as this was a XXXXXXX step and you have to make sure that she do not do it again.For this counseling is a must.Females are very sensitive and sometimes this indicates underlying depression which needs to be taken care of.

Bye for now,I hope you query is taken care of,still if you have something more to ask,I will be available for follow up.

Bye and take care.
Above answer was peer-reviewed by
Follow-up: Overdose of alprazolam,slept after,fine,how to remove the overdose from body? 1 hour later
Dear Dr.,

Thank you for your reply. I have been nursing her from last evening. I presumed it won't be fatal as Trika is anti-anxiolitic. I have been forcing her to have a lot of liquids - water, coconut water, juice and light food...

I was wondering if there was any medicine she can take to flush out the drug or if she should have any vitamins etc.

Thank you once again....
Answered by Dr. Pragnesh Vachharajani 3 hours later

Good to hear from you again.

Your impression that the medication is fine is wrong. Though the medication is indeed anxiolytic, over dosage can lead to severe reactions. Fortunately for her, she did not have any.

The way things are progressing, the chance that she might have major issues is less likely. But as mentioned earlier today, there are chances of withdrawal symptoms. You may take a chance and wait and watch. Report to a doctor immediately, if she experiences any of those problem.

As far a medications is concerned, there are antidotes available. But they are not safe to be administered without monitoring vital signs and physical changes. Antidotes can be tried here (if needed) only under guidance of a doctor.

Vitamins have no role to play here.

Hope I have answered you adequately.

Bye and take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor